Ask a doctor

After sclerotherapy to a varicose vein I have noticed what appears to be a blood clot beneath the skin. Is this common?

I had a vein in my thigh injected around 4 weeks ago and it is still painful, lumpy, and has just developed what appears to be a clot beneath the skin surface at the injection site. I am aware superficial thrombophelbitis is a complication with injection into larger veins and have been wearing a compression stocking. I walk, but it hurts to sit or kneel as the vein feels tight. I have no follow-up appointment arranged, but am wondering whether I should phone the hospital for a possible draining.

Doctor Answers (2)

Injected varicose vein should have evacuation.

+2
What you describe appears to be a clotted varicose vein following sclerotherapy.  This occurs frequently especially in the larger veins.  You should be seen by your treating physician and, most likely, the area will need to be drained.  While waiting for drainage, local care with wet warm compresses, support hose and ibuprofen would help.


Naples General Surgeon
5.0 out of 5 stars 2 reviews

Superficial vein thrombophlebitis

+2
Follow up is essential to make sure there is no DVT. Most likely it is what you describe, as injecting into large varicose veins can cause superficial vein thrombophlebitis to occur, especially if there is inadequate compression immediately after the proceure with ace bandages and thereafter with compression hose. I typically drain these with micropuncture techniques in order to minimize hyperpigmentation of the skin which will result as well as more pronounced telangiectasia (telangiectatic matting). I recommend a product called a Phlebitis Pak to my patients and also direct them to use topical creams (VenoQuin and VenoLucent) to prevent the hyperpigmentation.

Clinically, I would advise that you take ibuprofen for pain relief. Contact the vein specialist immediately to be seen for this. 

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.